DEAR DR. ROACH: I am a 71-year-old female in good health who is quite physically active. I have been taking red yeast rice with CoQ10 to help with my cholesterol levels. (My son-in-law, who is a chiropractor and pretty knowledgeable about supplements, suggested this to me.) My cholesterol levels are still somewhat high, but my doctor has not pressed me to start a statin drug.
My husband and a good friend of ours both had high cholesterol levels and started taking a statin drug. Both developed neuropathy and feel that the drug had a part in that. I do not want to take a chance on taking a statin drug.
My son-in-law thought citrus bergamot might be somewhat better than red yeast with CoQ10. I looked online for citrus bergamot but was not sure what brand might be good to try.
I am hoping you can give me some insight about taking the red yeast rice with CoQ10 versus citrus bergamot in order to help with my cholesterol levels. If citrus bergamot would perhaps be better, then I am hoping you can recommend a particular brand that I can order. I will be seeing my primary care physician shortly and will plan to talk with her about all of this as well. — H.H.
ANSWER: A very recent study compared a statin drug (rosuvastatin, or Crestor) with several different supplements, including fish oil, garlic, turmeric, plant sterols and red yeast rice. There was also a group who received a placebo. In this stringent trial, rosuvastatin decreased the harmful LDL cholesterol levels by 35%, as has been seen in other studies. None of the other treatments significantly reduced cholesterol levels. Further, rosuvastatin has been shown in many large clinical trials to reduce the likelihood of heart attack in individuals at high risk. None of the supplements have shown that benefit.
Statins have indeed been associated with peripheral neuropathies. The best published estimate I could find is one case per 220 people who took a statin for 10 years. Most cases resolved when the person stopped the statin drug. I would not recommend trying a statin, even a different one, in a person who has had this complication.
Red yeast rice contains a compound called monacolin K, which is the active ingredient in the prescription drug lovastatin. The dose varies, but is generally lower in the supplement (which may explain why red yeast rice was ineffective in the new study).
I did find several studies suggesting bergamot (a type of orange native to Italy whose essential oil has been used in food and perfumes for centuries) lowers cholesterol. However, history shows that many promising supplements fail to live up to the promise of reducing heart disease risk.
For people at high risk for heart attack or stroke, no supplement has been proven to be as effective as a statin drug.
DEAR DR. ROACH: I am a 68-year-old man. I have been taking olmesartan, hydrochlorothiazide and atorvastatin for many years. My issue is the bags under my eyes. They seem to get larger as I get older. Are the medications causing the bagginess? — G.Y.
ANSWER: Bags under the eyes are caused by tissues weakening in and under the skin, sometimes by excess fluid in the loose tissues under the eye. Bags under the eyes are extremely common as people age. At age 68, they are expected. Neither of these medicines are likely to be causing this problem. Good sleep, excellent skin care, not smoking, and avoiding excess salt are likely to be helpful.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved